MAUDE Adverse Event Report: ZOLL CIRCULATION ZOLL IVTM COOL LINE CATHETER; CENTRAL VENOUS CATHETER

ZOLL CIRCULATION ZOLL IVTM COOL LINE CATHETER; CENTRAL VENOUS CATHETER
Model Number 8700-0654-01
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Thrombosis (2100)
Date of Event 04/10/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The zoll catheter in complaint will not be returned for investigation.Therefore, a physical investigation could not be performed.A supplemental report will be filed if the product is returned and investigation has been completed.The patient was in an auto accident and sustained multiple serious injuries.Venous thromboembolic events (vte) including deep venous thrombosis (dvt) are common among patients with traumatic brain injury (tbi).If left untreated it may result in lethal pulmonary thromboembolism (pe).Previous studies have suggested that intracranial hemorrhage serves as an independent risk factor for the development of dvt.Studies were conducted to determine the association of tbi to the formation of dvt irrespective of the use of anticoagulation therapy.The incidence of dvt among patients with tbi appeared to be high.Multiple studies have addressed dvt chemoprophylaxis timing in traumatic brain injuries.A comprehensive literature review on brain injuries was performed and twenty-three publications including more than 5,000 patients.It was reported that the 54% head injury patients had developed dvt.[reiff da1, haricharan rn, bullington nm, griffin rl, mcgwin g jr, rue lw 3rd.Traumatic brain injury is associated with the development of deep vein thrombosis independent of pharmacological prophylaxis.J trauma.2009 may; 66(5):1436-40].It was published that vte after tbi represents a clinical challenge.Physicians must balance appropriate timing of chemoprophylaxis with risk of increased cerebral hemorrhage.Although trauma is a well-established etiology for thromboembolic events, only in the past decade have tbi patients been recognized with an increased risk for vte.This is most likely due to lengthy hospital immobilization combined with delays in vte drug regimen prophylaxis.Additionally, the native levels of circulating inflammatory cytokines in tbi patients favor systemic hypercoagulation.Literature implies that in patients with tbi, dvt chemoprophylaxis is reasonable on day 4.[hiba abdel-aziz, c michael dunham, rema j malik, and barbara m hileman.Timing for deep vein thrombosis chemoprophylaxis in traumatic brain injury: an evidence-based review.Crit care.2015; 19(1): 96.].The evidence has directed the american college of chest physicians to recommend prophylaxis and treatment of vte in tbi patients.[stuart glassner, d.O., karan srivastava, paul cofnas, brian deegan, peter demaria, rimsky denis, and enrique ginzburg, m.D.Prevention of venous thrombotic events in brain injury: review of current practices.Rambam maimonides med j.2013 jan; 4(1)].Another study showed that the incidence of dvt in the general neurosurgical population ranges between 19 and 50%.[pierce c: surveillance bias and deep vein thrombosis in the national trauma data bank: the more we look, the more we find.The journal of trauma_ injury, infection, and critical care, 2007; swann kw, black pm: deep vein thrombosis and pulmonary emboli in neurosurgical patients: a review.J neurosurg 61:1055-1062, 1984].Coagulopathy and hemostasis in multitrauma patients are also known issues and discussed in literature and remain at the forefront of clinical research [diane a.Schwartzet all.Multitrauma derangements in hemostasis and thrombosis.Https://oncohemakey.Com/multitrauma-derangements-in-hemostasis-and-thrombosis].In addition, it is discussed that a shock toxin due to multigrain injury is thrombogenic and patients with multitrauma are predisposed to development of thrombus [1.Alfred cuschieri et al.Medical clinical surgery, 2003.Page 181].As a conclusion, contribution of the cool line catheter due to the reported thrombus could not be ruled out because of the relevant location and timing (3 days after catheter removal).At the same time, the patient's clinical condition of head trauma and multigrain injury made the patient predisposed to thrombogenicity, as a common complication in such patients.The fetal death is not related to the dvt, and most likely cause is poor health status of the mother due to multiple serious injuries.
 
Event or Problem Description
It was reported that a pregnant patient who was polytraumatized (traumatic subarachnoid hemorrhage and diffused cerebral contusion) as a result of an automobile accident was hospitalized.Patient comorbidity were as follows: bilateral hemopneumothorax, multiple fractured ribs, clavicles, scapulae, lung injury, liver injury.The patient, during hospitalization, received ivtm treatment on (b)(6) 2017 using a cool line catheter inserted in the right femoral vein.Fever control was performed using the ivtm for seven days and completed ((b)(6) 2017).The ivtm system performed as intended without any issues.According to the physician, heparin was not administered during ivtm treatment as the patient was polytraumatized and bleeding at that time.Additional information received stated that on (b)(6) 2017, an echocardiogram was performed and thrombus was found in the inferior vena cava.Heparin anti-coagulant treatment was administered.On (b)(6) 2017, disappearance of the thrombus was confirmed.On (b)(6) 2017, the patient suffered a hemorrhagic shock.Transcatheter arterial embolization (tae) was performed for left iliopsoas muscle bleeding.The fetal death in utero was confirmed.No further information was provided.

Brand Name
ZOLL IVTM COOL LINE CATHETER
Common Device Name
CENTRAL VENOUS CATHETER
Manufacturer (Section D)
ZOLL CIRCULATION
2000 ringwood ave.
san jose CA 95131
MDR Report Key6675559
Report Number3010617000-2017-00415
Device Sequence Number16161096
Product Code NCX
UDI-Device Identifier00849111075046
UDI-Public00849111075046
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K101987
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Health Professional
Type of Report Initial
Report Date (Section B) 06/28/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number8700-0654-01
Device Catalogue Number8700-0654-01
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/29/2017
Initial Report FDA Received Date06/28/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age38 YR